Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

July 1, 2021Otero County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 1, 2021, 6:46 PM MDT for Otero County, Colorado. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2021, 6:46 PM MDT (00:46 UTC)
Expired
Jul 1, 2021, 7:30 PM MDT
In force
44 min
Issued by
NWS Pueblo, CO

County Otero County, CO

The radar

The Pueblo radar (KPUX), 76 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.8 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1238 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

248 
WWUS85 KPUB 020046
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
646 PM MDT Thu Jul 1 2021
 
COZ086-093-020130-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
La Junta Vicinity/Otero County CO-
646 PM MDT Thu Jul 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO AND
SOUTHEASTERN PUEBLO COUNTIES UNTIL 730 PM MDT...

At 646 PM MDT, Doppler radar was tracking a strong thunderstorm near
Timpas, or 20 miles southwest of La Junta, moving north at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Timpas and open country south of Highway 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3769 10371 3776 10413 3801 10413 3795 10369
TIME...MOT...LOC 0046Z 180DEG 10KT 3781 10386 

$$

KT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 1, 4:25 PM MDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 1, 4:25 PM MDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
425 PM MDT Thu Jul 1 2021

.SHORT TERM...(This evening through Friday)
Issued at 354 PM MDT Thu Jul 1 2021

Main Forecast Concerns/Challenges:

1) Strong to severe storms through mid to late evening from the
Pikes Peak region, south through Pueblo and into around the Kim area.

2) No changes to the Flash Flood Watch, with the risk for flash
flooding continuing and possibly increasing into this evening.

3) Returning thunderstorm chances Friday afternoon across the
eastern mountains and adjacent locations into the I-25 corridor.
Possible flash flooding across the burn scars and urban areas, as
well as the potential for isolated strong to severe storms.

Thunderstorm development has continued to increase in coverage and
intensity this afternoon, as a very moist and unstable air mass is
in place. Heavy rainfall with possible flash flooding has been the
main concern today, though the threat for strong to severe storms
has increased over the last couple of hours. While heavy rainfall
and flash flooding are still concerns this afternoon into the
evening, do think the threat of strong to severe storms will
continue for the remainder of the afternoon into the evening.
Instability axis has now pushed well into central CO with both low
and mid level lapse rates seeing steepening trends. Additionally,
the previously mentioned zone of flow has expanded further west,
with bulk shear values of 25-35 kt noted as far west as the I-25
corridor. This has supported more organized development and will
continue to do so, with additional storms capable of producing wind
gusts to 60 mph and hail the size of quarters expected from the
Pikes Peak region, south through Pueblo and into around the Kim area
into this evening.

The severe threat should diminish by mid to late evening, though a
well defined mid level vort and surface trough will pivot across
southern CO this evening into the overnight hours. This support
along with continued deep moist upslope flow will provide a continue
risk of flash flooding across the Flash Flood Watch area. With
instability and high dewpoint air remaining in place, storms capable
of producing heavy rainfall will also continue. Do have some
concerns that the risk will actually increase into this evening, as
coverage of these storms is expected to increase with the increase
in large scale ascent. So, no changes to the watch at this time,
even the end time. Did think about extending the watch, but have
opted not to at this time. There could be some lingering storms
beyond the end time, especially across the southern watch area, and
the evening shift will have to monitor trends.

Another day of moist upslope flow with high dewpoint air and
instability is expected on Friday. This will support another day of
thunderstorm development which will be capable of producing heavy
rain. The risk of flash flooding will continue on Friday, along with
the potential for isolated strong to severe storms.

.LONG TERM...(Friday night through Thursday)
Issued at 354 PM MDT Thu Jul 1 2021

Main Forecast Concerns/Challenges:

1) Daily chance for thunderstorm activity, especially over the
mountains

2) More seasonal temperatures make a return

Friday night...A disturbance pushing east across the northern
Rockies on Fri will help to spark more thunderstorm activity across
the CWA, and models indicate a good amount of convection will
continue along the I-25 corridor through early Fri evening before
tapering off around midnight. QPF amounts are less than what is
expected this evening, but the Spring and Junkins burn scars will
need to be monitored just in case a slow moving cell develops
directly overhead. Look for overnight lows around 50F for the high
valleys, and in the mid 50s to around 60F for the plains.

Saturday through Monday...Upper level high pressure builds into the
Four Corners region and strengthens over the holiday weekend. There
will be a shot for convection each aftn through early evening,
mainly tied to the higher terrain and the immediate adjacent plains.
Due to the convective nature of this expected activity, the flash
flood potential across area burn scars will be tough to predict and
will require constant monitoring each day. Temps are forecast to
start climbing back up to seasonal normal levels as well, with highs
in the upper 70s to mid 80s for the high valleys, and in the mid 80s
to lower 90s for the plains.

Tuesday through Thursday...The bubble of high pressure gradually
shifts west and centers over southern NV, while multiple upper
disturbances pass to the north and try to backdoor into eastern CO.
Diurnal convection, mainly tied to the mts, will persist as temps
continue to rise. Max temps by Thu are forecast to warm back up into
the mid to upper 90s across the plains. Moore

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 425 PM MDT Thu Jul 1 2021

Active weather will continue into this evening, with showers and
thunderstorms expected to impact the TAF sites, especially COS and
PUB. Thunderstorms have increased in coverage and intensity over the
last couple of hours, and expect that to continue into this evening
with high confidence for storms to impact COS and PUB. No change to
the ALS TAF in terms of thunder, as the thunderstorm development
into the evening should remain more isolated. Did add prevailing
showers to ALS, as precip development will likely continue longer
into the evening. Still think there is potential for MVFR ceilings
but confidence is still not high enough to add it to the TAFs at
this time. Another day of showers and storms is expected on Friday
across the TAF sites, especially COS and PUB.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MDT tonight for COZ072>088.

&&

SHORT TERM...RODRIGUEZ
LONG TERM...MOORE
AVIATION...RODRIGUEZ
Hazardous weather outlook, Jul 1, 10:33 AM MDT, 8 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1033 AM MDT Thu Jul 1 2021

COZ058>089-093>099-021645-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1033 AM MDT Thu Jul 1 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Widespread thunderstorms will develop this afternoon over the
mountains, then move across the plains during the evening and
overnight hours. Storms will likely produce heavy rainfall, with
flash flooding possible over the eastern mountains and Interstate 25
corridor from early afternoon until around midnight. The Junkins
and Spring burn scars will be especially at risk for flash
flooding as storms develop. One or two severe storms will be
possible over the plains, especially along and south of Highway
50, today as well. Wind gusts to 60 mph and hail the size of
quarters are the main risks.

All storms today may contain brief heavy rain, strong and gusty
winds, small hail, and cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

For Friday, thunderstorms will develop over the mountains during
the early afternoon and move into the plains later in the
afternoon and evening hours. A few of these storms could become
severe, with wind gusts to 60 mph and hail the size of quarters.
Flash flooding will be possible over the burn scar areas,
especially if storms become stationary.

For Saturday though Wednesday, thunderstorms will still develop
during the afternoon and evening hours, mainly over the mountains,
however the chances will continue to diminish towards to end of
the forecast period.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible over the eastern mountains, the Interstate 25 corridor and
the southeast plains this afternoon and tonight.

RODRIGUEZ

In the hours before

Local storm report, Jul 1, 6:02 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
602 PM MDT THU JUL 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             2 NNE AVONDALE          38.27N 104.34W
07/01/2021  M2.75 INCH       PUEBLO             CO   OTHER FEDERAL

            GOLF BALL TO BASEBALL SIZE HAIL LASTED
            THROUGH AROUND 515 PM.

&&
Special weather statement, Jul 1, 6:03 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Pueblo CO
603 PM MDT Thu Jul 1 2021

COZ093-094-020045-
Eastern Las Animas County CO-La Junta Vicinity/Otero County CO-
603 PM MDT Thu Jul 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO AND NORTH
CENTRAL LAS ANIMAS COUNTIES UNTIL 645 PM MDT...

At 602 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Delhi, or 27 miles southwest of La Junta, moving north
at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Timpas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3760 10377 3766 10398 3791 10395 3782 10359
TIME...MOT...LOC 0002Z 198DEG 11KT 3768 10386

MOORE
Local storm report, Jul 1, 6:05 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
605 PM MDT THU JUL 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     2 NNE AVONDALE          38.27N 104.34W
07/01/2021                   PUEBLO             CO   OTHER FEDERAL

            5 EMPTY RAIL CARS FLIPPED. POWER LINES
            DOWNED. TIME OF DAMAGE ESTIMATED.

&&
Special weather statement, Jul 1, 6:08 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Pueblo CO
608 PM MDT Thu Jul 1 2021

COZ077>080-083-020045-
Wet Mountains between 6300 and 10000Ft CO-
Western/Central Fremont County Below 8500 Ft CO-
Wet Mountain Valley Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Wet Mountains above 10000 Ft CO-
608 PM MDT Thu Jul 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FREMONT AND NORTHEASTERN
CUSTER COUNTIES UNTIL 645 PM MDT...

At 608 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles southeast of Texas Creek, or 17 miles west of Junkins Burn
Scar, moving southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Western Junkins Burn Scar, Silver Cliff, Westcliffe and Rosita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3819 10553 3831 10546 3824 10512 3799 10529
TIME...MOT...LOC 0008Z 297DEG 13KT 3822 10541

MOORE
Special weather statement, Jul 1, 6:23 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Pueblo CO
623 PM MDT Thu Jul 1 2021

COZ081-083-085-086-020100-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Canon City Vicinity/Eastern Fremont County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
623 PM MDT Thu Jul 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT...
SOUTHWESTERN EL PASO AND NORTHWESTERN PUEBLO COUNTIES UNTIL 700 PM
MDT...

At 623 PM MDT, Doppler radar was tracking a strong thunderstorm over
Penrose, or 19 miles north of Junkins Burn Scar, moving north at 15
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Florence and Penrose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3833 10495 3838 10513 3859 10510 3854 10485
TIME...MOT...LOC 0023Z 194DEG 12KT 3841 10502

MOORE
Special weather statement, Jul 1, 6:46 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
646 PM MDT Thu Jul 1 2021

COZ086-093-020130-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
La Junta Vicinity/Otero County CO-
646 PM MDT Thu Jul 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO AND
SOUTHEASTERN PUEBLO COUNTIES UNTIL 730 PM MDT...

At 646 PM MDT, Doppler radar was tracking a strong thunderstorm near
Timpas, or 20 miles southwest of La Junta, moving north at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Timpas and open country south of Highway 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3769 10371 3776 10413 3801 10413 3795 10369
TIME...MOT...LOC 0046Z 180DEG 10KT 3781 10386

KT

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 6:03 PM MDTSpecial Weather StatementPUBOtero42 min
Jul 1, 6:08 PM MDTSpecial Weather StatementPUBCuster37 min
Jul 1, 6:23 PM MDTSpecial Weather StatementPUBFremont37 min
Jul 1, 6:51 PM MDTSpecial Weather StatementPUBFremont39 min
Jul 1, 6:56 PM MDTSevere Thunderstorm WarningPUBOtero34 min
Jul 1, 7:08 PM MDTFlash Flood WarningPUBOtero2 hr
Jul 1, 7:29 PM MDTSpecial Weather StatementPUBFremont46 min
Jul 1, 7:32 PM MDTSpecial Weather StatementPUBLas Animas43 min
Jul 1, 8:52 PM MDTFlash Flood Warning Considerable damage threatPUBChaffee, Fremont, Saguache2 hr
Jul 1, 9:09 PM MDTFlash Flood WarningPUBFremont, Pueblo2 hr
Jul 1, 9:58 PM MDTFlash Flood WarningPUBCrowley, El Paso, Pueblo3 hr
Jul 1, 10:27 PM MDTFlash Flood WarningPUBChaffee, El Paso, Fremont, Teller66 min
Jul 2, 12:58 PM MDTFlash Flood Warning Considerable damage threatPUBChaffee3 hr
Jul 2, 3:00 PM MDTSpecial Weather StatementPUBHuerfano45 min
Jul 2, 3:31 PM MDTSpecial Weather StatementPUBCuster44 min
Jul 2, 3:32 PM MDTSpecial Weather StatementPUBFremont43 min
Jul 2, 4:11 PM MDTSpecial Weather StatementPUBCostilla34 min
Jul 2, 4:33 PM MDTFlash Flood Warning Considerable damage threatPUBCostilla, Huerfano3 hr
Jul 2, 4:52 PM MDTFlash Flood Warning Considerable damage threatPUBCostilla, Huerfano3 hr
Jul 2, 5:04 PM MDTSpecial Weather StatementPUBCostilla41 min
Jul 2, 5:06 PM MDTSevere Thunderstorm WarningPUBCostilla18 min
Jul 2, 5:30 PM MDTSevere Thunderstorm WarningPUBHuerfano30 min
Jul 2, 5:52 PM MDTFlash Flood WarningPUBHuerfano97 min
Jul 2, 5:55 PM MDTSevere Thunderstorm WarningPUBHuerfano, Las Animas23 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.